Hail, Seneca
- When
- June 21, 2:15 PM EST
- Where
- Seneca County, 0.51 mi E of Waterloo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.900, -76.860
Showers and thunderstorms developed ahead of a strong cold front as it approached central New York and Northeast Pennsylvania. Widespread severe thunderstorms developed, with many reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed ahead of a strong cold front as it approached central New York and Northeast Pennsylvania. Widespread severe thunderstorms developed, with many reports of large hail and damaging winds. One thunderstorm produced a brief tornado in the eastern Finger Lakes region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 21, 12:56 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 156 PM EDT THU JUN 21 2007 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH LATE THIS AFTERNOON AND EVENING, WITH SCATTERED THUNDERSTORMS. HIGH PRESSURE WILL BUILD INTO THE REGION FOR FRIDAY AND SATURDAY, WITH FAIR WEATHER AND COOL TEMPERATURES. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... TDS HAVE RISEN INTO THE M/U 50S ACRS THE FINGER LAKES ANE CNTRL SRN TIER AHEAD OF THE FNT, AS TEMPS HAVE WARMED INTO THE M/U70S. GIVEN THIS, STORMS MAY HAVE A BETER CHC TO DVLP IN THIS HIGHLY SHEARED ENVIRONMENT. HOWEVER LOW LVL CONVERGENCE REMAINS WEAK. NOT MUCH CHG IN THE SCENARIO DISCUSSED EARLIER WITH POTNL FOR SOME ISOLD SVR ACTIVITY THIS AFTN, AND PSBLY ISSUANCE OF A WATCH FROM SPC. ACTIVITY SHUD MOV OFF TO THE EAST/DIMINISH SHORTLY AFTER SS. && .SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/... CONTINUITY PREVAILS WITH HIGH PRES GRADUALLY WORKING EAST INTO THE RGN FOR THE START OF THE WEEKEND. XPCT MORE IN THE WAY OF CLDS/BREEZY CONDITIONS ON FRIDAY AS COMPARED TO SATURDAY. CANT RULE OUT THE ISOLD -SHRA TMRW AFTN, SPCLY FAR NE ZONES, BUT NOT INCLINED TO MENTION IN THE ZONES ATTM. COOL TEMPS THRU THE PD, WITH MOST AREAS WELL DOWN INTO THE 40S FRI NGT. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... NORTHWEST FLOW WILL SLOWLY GIVE WAY TO MORE ZONAL FLOW BY EARLY NEXT WEEK. SOME DISCREPANCY BTWN ECMWF/GFS AS TOO HOW HIGHLY AMPLIFIED THE FLOW WILL BE. 12Z GFS NOT AS AMPLIFIED AS 06Z WITH FRONTAL BOUNDARY SAGGING INTO FA ON TUESDAY...FASTER THAN PREVIOUS RUN. HAVE OPTED TO LEAVE TUESDAY DRY WITH CHC POPS IN FOR WED/WED NIGHT PER HPC GUIDANCE. H5 FLOW BECOMES MORE ZONAL EARLY-MID WEEK BUT TEMPS WILL REMAIN ABV NORMAL WITH AFTERNOON MAXES HOVERING ARND 90. TRICKY PART OF EXTENDED IS TIMING SUBTLE S/WAVES ROTATING THRU IN EARLY HALF OF THE PD. SOME MCS ACTIVITY POSSIBLE AS RIDGE BUILDS. FA CUD BE IN THE RING OF FIRE BUT TOO MUCH UNCERTAINTY STILL EXISTS AT THIS POINT. SO HAVE CONTINUED WITH DRY WX THRU MOST OF THE PD AND WILL ADJUST AS NEEDED. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR THRU THE PERIOD WITH SCT CUMULUS GIVING WAY TO CLRNG SKIES OVERNIGHT AND DIURNALLY DRIVEN CUMULUS AGAIN DRNG MORNING. NW FLOW WILL DIMINISH AFTER 01Z TO 5-10KTS THEN INCREASE AGAIN AFTER 16Z WITH GUSTS DURING THE AFTERNOON. ISOLD THUNDER POSSIBLE FROM 19-23Z BUT NOT CONFIDENT ENUF FOR TEMPO GROUP. VFR LIKELY DURING THE OUTLOOK PD. RESTRICTIONS THRU TUESDAY WUD LIKELY BE CONFINED TO EARLY MORNING FOG...ESPECIALLY AT KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && LONG TERM...PVB AVIATION...PVB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1030 AM EDT THU JUN 21 2007 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-221430- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1030 AM EDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ANY THUNDERSTORMS WHICH FORM WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS, AND POSSIBLY SMALL HAIL. WHILE THERE REMAINS UNCERTAINTY REGARDING SEVERE THUNDERSTORM POTENTIAL TODAY...YOU ARE ENCOURAGED TO STAY ABREAST OF THIS DEVELOPING WEATHER SITUATION. TUNE TO NOAA WEATHER RADIO, OR YOUR FAVORITE LOCAL MEDIA SOURCE, FOR LATER UPDATES. YOU MAY ALSO VISIT OUR WEBSITE AT WEATHER.GOV. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 219 PM EDT THU JUN 21 2007 NYZ025-055-056-211915- BROOME NY-TIOGA NY-TOMPKINS NY- 219 PM EDT THU JUN 21 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR BESEMER...AND MOVING SOUTHEAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SLATERVILLE SPGS AND WILLSEYVILLE AT 225 PM EDT... CAROLINE AT 230 PM EDT... SPEEDVILLE AND RICHFORD AT 235 PM EDT... BERKSHIRE AND JENKSVILLE AT 240 PM EDT... EAST BERKSHIRE AND NEWARK VALLEY AT 245 PM EDT... NANTICOKE AND LISLE AT 250 PM EDT... MAINE AND WHITNEY POINT AT 255 PM EDT... NWS BINGHAMTON AND UNION CENTER AT 300 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MORFORD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 241 PM EDT THU JUN 21 2007 NYZ045-056-211945- BROOME NY-CHENANGO NY- 241 PM EDT THU JUN 21 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR NANTICOKE...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... NWS BINGHAMTON AT 250 PM EDT... CASTLE CREEK AT 255 PM EDT... CHENANGO FORKS AND GREENE AT 300 PM EDT... PORT CRANE AT 305 PM EDT... SANITARIA SPGS AT 310 PM EDT... BELDEN AND COVENTRY AT 315 PM EDT... NINEVEH AND HARPURSVILLE AT 320 PM EDT... AFTON AND EAST WINDSOR AT 325 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MORFORD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 250 PM EDT THU JUN 21 2007 NYZ017-018-025-044-211930- CAYUGA NY-CORTLAND NY-ONONDAGA NY-TOMPKINS NY- 250 PM EDT THU JUN 21 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR AURORA...AND MOVING EAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GENOA AT 255 PM EDT... LOCKE AND MORAVIA AT 300 PM EDT... GROTON AT 305 PM EDT... HOMER AND CORTLAND WEST AT 315 PM EDT... MCGRAW AT 320 PM EDT... SOLON AND FREETOWN CORNERS AT 325 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 311 PM EDT THU JUN 21 2007 NYZ045-056-211945- BROOME NY-CHENANGO NY- 311 PM EDT THU JUN 21 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS LOCATED NEAR GREENE...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HARPURSVILLE AT 320 PM EDT... NINEVEH AT 325 PM EDT... AFTON AND BAINBRIDGE AT 330 PM EDT... SANFORD AT 335 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MORFORD
The Binghamton radar (KBGM), 106 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
32 hail, 7 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Trees, wires and utility poles were blown down county-wide.
Several trees were blown down.
A funnel cloud was reported near the shore over Cayuga Lake.
A National Weather Service storm survey team found a swath of wind damage in southeastern Seneca County, within the Sheldrake area of the town of Ovid. The pattern of damage was consistent with that of an EF-1 tornado on the Enhanced Fujita Scale. The degree of damage, which consisted mainly of snapped off and uprooted trees, indicated that maximum wind speeds were around 90 mph.
The tornado touched down in Sheldrake, near the northern end of Wyers Point Road, just east of State Route 89 and near the western shore of Cayuga Lake at about 3:46 pm EDT. The tornado then tracked southeast for about 1.5 miles, nearly parallel to both Wyers Point Road and the Cayuga Lake shoreline. The observed damage had a width of up to about 100 yards. Numerous trees sustained damage along this path length. Several very large trees were uprooted, and many more were snapped off. Utility poles in this same vicinity were either knocked down or sheared off. The orientation of the tree damage suggested a pattern of cyclonic rotation. Eyewitness accounts also detail both violently rotating debris just above ground level, and visual sighting of a funnel down to the surface near the shoreline. Any observed structural damage was relatively minor. A metal road sign was uprooted and blown across County Route 139, and a garage just off Wyers Point Road sustained roof damage from fallen trees. The tornado eventually crossed County Route 139 before emerging over the waters of Cayuga Lake between 3:50 and 3:55 pm EDT.
At that point, evidence suggests that the tornado lifted back toward the cloud base over the open waters of Cayuga Lake. One eyewitness account from the King's Ferry Fire Station, which was about 2 miles east of the storm at this time, sighted a funnel cloud over Cayuga Lake, with the funnel observed to be well above the surface of the water.
Several trees were blown down.
Numerous trees were blown down. A fruit stand flipped over on Route 89.
Large branches were knocked down.
Large tree limbs were blown down.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyThe tornado archive for New York, 2007Warnings in New York, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44055, 44125, 44058, 44127, 44060, 44061, 44062, 44052, 44122, 44129, 44064, 44065, 44130, 44054, 44067, 44068, 44071, 44072, 44073, 44074, 44075, 44076, 44077, 44078, 44079, 44080, 44081, 44082, 44083, 44084, 44132, 44085, 44086, 44087, 44089, 44133, 44090, 44091, 44092, 44093, and more.